Thunderstorm Wind, Marshall
- When
- May 1, 1:00 PM EST
- Where
- Marshall County, 0.53 mi W of Moundsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.920, -80.740
The public reported trees down.
A large low pressure system tracked across the Great Lakes during the late afternoon and early evening, dragging a cold front across the region. Ahead of the front, shortwaves embedded in strong southerly flow supported showers and thunderstorms, some of which became severe during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A large low pressure system tracked across the Great Lakes during the late afternoon and early evening, dragging a cold front across the region. Ahead of the front, shortwaves embedded in strong southerly flow supported showers and thunderstorms, some of which became severe during the afternoon. Convection organized into a squall line that produced wind damage. While instability was not excessive, high levels of wind shear and low level helicity produced several rotating storms in the main line. These storms produced 6 confirmed tornadoes including 2 EF-0s across Butler county, and 3 EF-0s and 1 EF-1 in Clarion county in Pennsylvania. Most damage was done to trees or structures from falling/snapped trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 1, 12:48 PM EST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 148 PM EDT Mon May 1 2017 .SYNOPSIS... Cooler air will spill in tonight behind the strong cold front. Rain chances will linger through most of the week. && .NEAR TERM /THROUGH TONIGHT/... Main convective line approaching OH/PA border, in line with recent HRRR runs. Getting wind damage reports so far with the line. Prelim 18Z sounding showing tremendous shear and helicity with a distinct sickle-shaped hodograph. Breaks in clouds out ahead have added to the instability and thus the severe threat. Will need to watch for discrete cells out ahead of the main line as they would likely become supercellular in short order. Best chance for tornadoes still looks to be across the southeastern CWA during the mid to late afternoon hours. The next 3 to 6 hours is obviously our main concern, and the remainder of the forecast relied heavily on the previous grids and SuperBlend. Temperatures will cool rapidly behind the front tonight, with a lull in precipitation. Some scattered showers will redevelop later with an approaching upper trough. Low temperatures will be seasonable. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... Troughing pattern remains in place through Wednesday, with shower chances mainly north of Pittsburgh. A brief dry period Wednesday afternoon/evening will end by Thursday as a stacked system moves into the Ohio Valley, providing high rain chances. Categorical PoPs are still appropriate. Temperatures will be below normal through the period. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... Upper troughing will persist through this period, with more showery precipitation expected for Friday and the weekend. Drier conditions may arrive for Monday. Temperatures will remain below normal overall. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Have added low level wind shear to all TAFs with 12Z issuance as upper air balloon launch showed 40 kt of wind at 2 kft with a lack of surface gusts. Once surface wind gusts begin, allowed LLWS mention to drop out of the TAFs. Expect widespread 25-30 kt gusts by noon in advance of today's cold front. The front will bring showers and thunderstorms, with wind gusts up to 50 kt possible in the strongest thunderstorms. Current expectation brings the potential squall line through the region between 15Z at ZZV to 21Z at DUJ/LBE. Mid clouds and gusty winds will continue behind the front into tonight, and ceilings will eventually drop to MVFR before sunrise on Tuesday. .Outlook... Restrictions are likely with Thu/Fri low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1256 PM EDT Mon May 1 2017 MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021- 509>514-021700- Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1256 PM EDT Mon May 1 2017 ...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ040-041-049-050-059-069-021700- Carroll-Columbiana-Harrison-Jefferson-Belmont-Monroe- 1256 PM EDT Mon May 1 2017 ...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-048-057-058-068-021700- Tuscarawas-Coshocton-Muskingum-Guernsey-Noble- 1256 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms, some of which may be strong to severe, will cross the region with a cold front today. The primary threat is damaging wind. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Pittsburgh PA
1154 AM EDT MON MAY 1 2017
OHZ048-011630-
Coshocton-
1154 AM EDT MON MAY 1 2017
...A LINE OF SHOWERS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN COSHOCTON COUNTY...
At 1154 AM EDT, radar indicated showers were located along a line
extending from near Gambier to 9 miles northwest of Frazeysburg.
Movement was northeast at 40 mph.
Wind gusts up to 45 mph are possible with these showers.
Locations impacted include...
Warsaw... Nellie...
Walhonding... Blissfield...
New Guilford... Layland...
These showers may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4046 8218 4045 8181 4044 8180 4024 8202
4024 8220
TIME...MOT...LOC 1554Z 236DEG 40KT 4039 8234 4022 8224
TAXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
105 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG COSHOCTON 40.26N 81.85W
05/01/2017 COSHOCTON OH AMATEUR RADIO
TREES DOWN
&&
EVENT NUMBER PBZ1701360
TGREENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM TSTM WND DMG PEARL 40.37N 81.72W
05/01/2017 COSHOCTON OH PUBLIC
TREE DOWN ON OH 93
&&
EVENT NUMBER PBZ1701361
TGREENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
134 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG UHRICHSVILLE 40.40N 81.35W
05/01/2017 TUSCARAWAS OH 911 CALL CENTER
POWER LINES AND TREES DOWN IN UHRICHVILLE
&&
EVENT NUMBER PBZ1701362
RCCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG SARAHSVILLE 39.81N 81.47W
05/01/2017 NOBLE OH 911 CALL CENTER
TREES DOWN ALONG STATE ROUTES 215... 285... AND 147
&&
EVENT NUMBER PBZ1701363
TGREENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG DOVER 40.53N 81.48W
05/01/2017 TUSCARAWAS OH PUBLIC
MANY TREES DOWN ON BOULEVARD ST. RT. 800 IN DOVER.
&&
EVENT NUMBER PBZ1701364
RCCThe Pittsburgh radar (KPBZ), 81 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
2 thunderstorm wind. Local standard time, as filed.
The public reported trees down.
A trained spotter reported a large tree and large limbs greater than 2 inches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701009, 701013.